Alert archive / Virginia / Flash Flood Watches in 2018
Flash Flood Watch 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Aug 20, 2018, 2:34 PM EDT for 15 counties in Virginia; 9 counties in North Carolina. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2018, 2:34 PM EDT (18:34 UTC)
- Expired
- Aug 21, 2018, 2:57 AM EDT
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 24 counties
Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Danville, VA, City of Galax, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
136 WGUS61 KRNK 201834 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 234 PM EDT Mon Aug 20 2018 ...PERIODS OF HEAVY RAIN MAY CAUSE FLASH FLOODING THROUGH TONIGHT... .Showers and thunderstorms are expected to develop across northwest North Carolina and portions of Virginia from the southern Blue Ridge through Southside. Excessive rainfall is possible, which may rapidly bring streams and creeks out of their banks and quickly cause flooding of poor drainage areas. NCZ001>006-018>020-VAZ014>017-022-032-033-043-044-058-210245- /O.NEW.KRNK.FF.A.0009.180820T1834Z-180821T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin- Henry-Pittsylvania-Halifax- Including the cities of West Jefferson, Sparta, Dobson, Danbury, Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, Rocky Mount, Martinsville, Danville, and South Boston 234 PM EDT Mon Aug 20 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Blacksburg has issued a * Flash Flood Watch for portions of North Carolina and Virginia, including the following areas, in North Carolina, Alleghany NC, Ashe, Caswell, Rockingham, Stokes, Surry, Watauga, Wilkes, and Yadkin. In Virginia, Carroll, Floyd, Franklin, Grayson, Halifax, Henry, Montgomery, Patrick, Pittsylvania, and Roanoke. * Through late tonight * Thunderstorms will produce periods of heavy rain with excessive rainfall rates expected. * Streams and creeks may rapidly rise out of their banks and flood nearby roadways. Poor drainage areas may also quickly become flooded with deep water. Excessive ponding of water on roadways will make driving hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Remember...TURN AROUND...DON'T DROWN! You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
290 WGUS61 KRNK 210029 FFARNK Flood Watch National Weather Service Blacksburg VA 829 PM EDT Mon Aug 20 2018 ...PERIODS OF HEAVY RAIN MAY CAUSE FLASH FLOODING TONIGHT... .Showers and thunderstorms are expected to across northwest North Carolina and southwest Virginia from the southern Blue Ridge through Southside. Excessive rainfall is possible, which may rapidly bring streams and creeks out of their banks and quickly cause flooding of poor drainage areas. NCZ001>006-018>020-VAZ014>017-022-032-033-043-044-058-211000- /O.CON.KRNK.FF.A.0009.000000T0000Z-180821T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin- Henry-Pittsylvania-Halifax- Including the cities of West Jefferson, Sparta, Dobson, Danbury, Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, Rocky Mount, Martinsville, Danville, and South Boston 829 PM EDT Mon Aug 20 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT TUESDAY... The Flash Flood Watch continues for * Portions of North Carolina and Virginia, including the following areas, in North Carolina, Alleghany NC, Ashe, Caswell, Rockingham, Stokes, Surry, Watauga, Wilkes, and Yadkin. In Virginia, Carroll, Floyd, Franklin, Grayson, Halifax, Henry, Montgomery, Patrick, Pittsylvania, and Roanoke. * Until 6 AM EDT Tuesday * Thunderstorms will produce periods of heavy rain with excessive rainfall rates expected. * Streams and creeks may rapidly rise out of their banks and flood nearby roadways. Poor drainage areas may also quickly become flooded with deep water. Excessive ponding of water on roadways will make driving hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Remember...TURN AROUND...DON'T DROWN! You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
253 WGUS61 KRNK 210657 FFARNK Flood Watch National Weather Service Blacksburg VA 257 AM EDT Tue Aug 21 2018 NCZ001>006-018>020-VAZ014>017-022-032-033-043-044-058-210800- /O.CAN.KRNK.FF.A.0009.000000T0000Z-180821T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin- Henry-Pittsylvania-Halifax- Including the cities of West Jefferson, Sparta, Dobson, Danbury, Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, Rocky Mount, Martinsville, Danville, and South Boston 257 AM EDT Tue Aug 21 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of North Carolina and Virginia has been cancelled. Rainfall has diminished or ended within the Flash Flood Watch area. Very little to no rainfall is indicated upstream of this area through the remainder of the night and early morning hours, thus additional rainfall of any significance is unlikely. Rainfall sufficient to producing flooding or flash flooding is no longer expected. Thus, the Flash Flood Watch has been cancelled. $$ RAB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 9:32 AM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 20, 9:32 AM EDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 932 AM EDT Mon Aug 20 2018 .SYNOPSIS... A weak frontal boundary will remain draped across southern West Virginia into far southeast Virginia today and tonight. This front will lift northeast Tuesday as a warm front while a deepening upper trough and associated strong cold front approach from the west. The cold front will sweep through the forecast area Tuesday night and Wednesday morning. Scattered showers and thunderstorms are expected today in association with the stalled front, mainly near the NC/VA border. Showers and thunderstorms will increase Tuesday afternoon and evening as the front moves into the area. Locally heavy rain and isolated severe damaging winds gusts will be possible with these thunderstorms. Drier and cooler conditions will spread into the region Wednesday through Friday as a large area of Canadian high pressure builds southward into the region. && .NEAR TERM /THROUGH TONIGHT/... As of 925 AM EDT Monday... Wedge is in place across the region with typical locations along the western/southern periphery generally outside the wedge influence. Morning RNK sounding shows shear associated with the wedge is creating hodographs with good curvature though they are a bit short since low level wind speeds are not very robust. After diurnal heating becomes established and generates surface based instability expect some degree of convective organization to occur outside of the wedge, and possibly extending further north and east if weaknesses in the wedge allow some sun to penetrate the low clouds. Believe the severe threat may extend a bit further west/northwest of current SPC day 1 outlook and this will be monitored closely. Precipitable water values are also elevated and will result in locally heavy rain with an associated threat for localized flooding. May issue a short fuse flash flood watch if convection starts to declare itself according to the latest meso model guidance. Previous discussion... Today should be relatively quiet compared to last night as the upper-level impulse moves off to the northeast and short wave ridging located over the Ohio Valley shifts our direction in advance of the deepening upper low pressure area moving eastward from the Midwest. However a very moist atmosphere will remain in place and with temperatures warming in the upper 70s to lower 80s, scattered convection is expected again especially near the stalled frontal boundary, which is expected to move very little today. It is along the weak front basically from the Blue Ridge near MWK and ROA southeast toward the eastern NC coast that SPC has indicated a marginal risk for severe thunderstorms this afternoon/tonight. A marginal risk for excessive rainfall also exists across much of the CWA as FFG values are relatively low for this time of year, PWATs are 1.5 or better, and the ground is saturated in many areas from repeated recent heavy rainfall. Having said all of this, the overall threat for heavy rain and severe today is low. Abundant cloud cover will linger, especially north of the front keeping temperatures slightly below normal levels, mainly upper 70s west to lower 80s east. Lows tonight will remain well above normal levels from the mid and upper 60s west to the lower 70s Piedmont as clouds and high humidity levels remain in place. /Forecast Confidence Levels/ Temperatures - Moderate to High, Precipitation Chances - Moderate, Thunderstorm Chances - Moderate, Heavy Rainfall - Low to Moderate, Severe Thunderstorms - Low, Winds - Moderate. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 300 AM EDT Monday... On Tuesday, we will be watching the approach of an upper level shortwave trough and its associated surface cold front. A moist southwest flow will exist in advance of this front with surface dew points of 70 to 75 across the Piedmont, and upper 60s to around 70 across the mountains. Timing of the approach of the front has been trending slower, thus allowing arrival closer to peak heating of the day. Guidance from the SREF is offering decent, but not impressive numbers when it comes to the potential for strong or severe weather across parts of the area ahead and coincident to the passage of the cold front. By 21Z/5pm Tuesday, MUCAPES are forecast to range from 1500 to a little over 2000J/kg with the best values across the Piedmont, all while surface to 500mb shear is in the neighborhood of 20 to 25 kts with largest values across the northern parts of the area, and mean 0-3km SRH approaches 100 m2/s2 across northern and eastern parts of region. This combination points towards the potential of enough shear and CAPE for some healthy thunderstorms, some with the potential for strong/damaging winds. The best potential for these is along and north of the Interstate-64 corridor and James River Basin. Conversely, while not zero probability, the least chance for storms reaching severe thresholds should be across our North Carolina counties. A much greater potential for severe weather will exist north of our forecast area near the Mason-Dixon Line where as the mean shear and SRH values will be higher with similar MUCAPE values. Tuesday night into Wednesday behind the front, the region transitions into a pattern reminiscent of wintertime. Not temperature-wise, but precipitation-wise. A period of sustained and gusty northwest flow will become established across the area as a longwave trough moves over the northeast U.S. In the wintertime, we'd be talking about upslope snow showers across the preferred areas of southeast West Virginia and neighboring parts of southwest Virginia, south into the Northern Mountains of North Carolina. Well, sorry snow lovers, we are still too warm for that. However, isolated to scattered upslope rain showers will be in our forecast for this portion of our forecast area Tuesday night, Wednesday, and early Wednesday night before the low level flow veers more northerly to northeasterly, and we lose the upslope component. An isolated thunderstorm cannot be ruled out as well Wednesday afternoon. Also comparable to wintertime will be an area of stratocumulus clouds across the mountains, with an abrupt clearing line near the crest of the Blue Ridge. As time progresses and the low level flow veers, the eastern extent of these clouds will work their way westward. The Piedmont section of the forecast area will have limited if any cloud cover during this part of the forecast. A very notable change in airmass is expected in the wake of the cold front. Gone will be lows in the 60s and lower 70s. We will say hello to lows more in the range of the 50s to near 60 Wednesday night, and 50s on Thursday night. Likewise, high temperatures around 70 to the lower 70s across the mountains and mid to upper 70s across the Piedmont are expected by Thursday. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 210 PM EDT Sunday... Friday looks quite pleasant across the region, as a large area of high pressure and upper-level ridge builds into New England and maintains a surface ridge/dry wedge across our area. Plentiful sunshine with 850 mb temperatures remaining in the lower teens and dewpoints in the 50s, should really provide ideal conditions for any outdoor plans. Forecast confidence for the latter half of the week is high. The weekend appears to be a little more unsettled as a weakness in the upper-level ridge begins to avail itself across the mid-Atlantic Region. May see some showers and thunderstorms develop in the southern half of the area on the wedge boundary Saturday night and again Sunday. Pattern appears to turn warmer and more typical of mid- summer with convective chances limited to terrain for early next week. Forecast confidence for the weekend/early next week is moderate. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... As of 820 AM EDT Monday... Early morning showers and storms have mostly dissipated. Spotty activity is expected to develop again throughout the day, but with a pseudo-wedge somewhat in place behind the weak front stalled near the NC/VA line, activity might be less numerous and less intense today. Convection may possibly become a bit more numerous in the afternoon near the front per SPC outlooked area. Widespread low clouds and fog with IFR-MVFR ceilings starting out the day should gradually improve to MVFR-VFR by afternoon in most locations. Ceilings will return to IFR overnight. Not sure about visibilities due to extensive cloud cover, but MVFR BR seems somewhat plausible. Included either a VCSH or VCTS through the afternoon/early evening hours today, but better chances of course expected Tuesday with the front. Light easterly component to winds developed just behind the front contributing largely to the low, sub-VFR in stratus and fog through early Monday. This cloud cover, position of the surface front, and location of any remnant outflow from today's storms will impact where and when showers and thunderstorms will develop on Monday. For now, appears best chances will be across southern and western sections where may see more heating closer to the southern side of the front. /Forecast Confidence Levels/ Ceilings - Moderate, Visibilities - Moderate, Thunderstorm Chances - Low to Moderate, Winds - Low to Moderate. Extended Discussion... The frontal boundary will move northward as a warm front Tuesday, then a stronger cold front moves through the Mid Atlantic region Tuesday. This will produce widespread showers and thunderstorms with the associated MVFR to IFR ceilings and visibilities. High pressure will build in Wednesday and will be overhead by Thursday. VFR conditions are expected with this cooler and drier air mass through Friday. MVFR to IFR fog is possible for a few hours each night along and near the typical river valleys, especially west of the Blue Ridge. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...MBS/RAB SHORT TERM...DS LONG TERM...AL/DS AVIATION...AMS/JH/RAB
Hazardous weather outlook, Aug 20, 6:13 AM EDT, 8 hours 21 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 613 AM EDT Mon Aug 20 2018 VAZ024-035-045>047-059-211100- Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 613 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are again expected to develop near a stationary front this afternoon and tonight. Locally heavy rain is expected with these thunderstorms once again, which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous thunderstorms are expected Tuesday, especially during the afternoon and evening, in advance of a cold front. There is a slight risk that some of these storms may become strong to severe in the afternoon and early evening. Strong to damaging wind gusts will be the primary hazard with these thunderstorms. In addition, very heavy rainfall could again lead to localized flooding. Hazardous weather is not expected at this time for the remainder of the period from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Spotter activation may be needed Tuesday afternoon and evening for severe thunderstorms and flooding. NCZ001-002-018-019-VAZ007-009>020-022-023-034-WVZ042>044-507-508- 211100- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Bedford-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 613 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. Isolated to scattered thunderstorms this afternoon and evening will be capable of producing very heavy rainfall resulting in localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous thunderstorms are expected Tuesday, especially during the afternoon and evening, in advance of a cold front. A few of these thunderstorms could become strong to severe in the afternoon and early evening. Strong to damaging wind gusts will be the primary hazard with these thunderstorms. In addition, very heavy rainfall could again lead to localized flooding. Hazardous weather is not expected at this time for the remainder of the period from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Limited spotter activation may be needed Tuesday afternoon and evening for localized severe thunderstorms and flooding. NCZ003>006-020-VAZ032-033-043-044-058-211100- Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Henry- Pittsylvania-Halifax- 613 AM EDT Mon Aug 20 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms this afternoon and evening will be capable of producing very heavy rainfall resulting in localized flooding. In addition, there is a marginal risk that a few of these thunderstorms could become severe, with damaging winds gusts being the main hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered to numerous thunderstorms are expected Tuesday, especially during the afternoon and evening, in advance of a cold front. A few of these thunderstorms could become strong to severe in the afternoon and early evening. Strong to damaging wind gusts will be the primary hazard with these thunderstorms. In addition, very heavy rainfall could again lead to localized flooding. Hazardous weather is not expected at this time for the remainder of the period from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible this afternoon and evening for isolated severe thunderstorms. Limited spotter activation may be needed again Tuesday afternoon and evening for severe thunderstorms and flooding. RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:17 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 5 hr |
| Aug 19, 9:15 PM EDT | Special Weather Statement | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Aug 19, 9:21 PM EDT | Special Weather Statement | RNK | Pittsylvania | 54 min |
| Aug 19, 9:56 PM EDT | Special Weather Statement | RNK | Franklin | 64 min |
| Aug 19, 10:36 PM EDT | Areal Flood Advisory | RNK | Bedford, Franklin | 2 hr |
| Aug 19, 11:05 PM EDT | Special Weather Statement | RNK | City of Martinsville | 25 min |
| Aug 19, 11:32 PM EDT | Special Weather Statement | RNK | City of Martinsville | 28 min |
| Aug 20, 12:02 AM EDT | Special Weather Statement | RNK | Buckingham | 28 min |
| Aug 20, 12:07 AM EDT | Areal Flood Advisory | RNK | Henry, Patrick, City of Martinsville | 4 hr |
| Aug 20, 12:32 AM EDT | Special Weather Statement | RNK | Giles, Montgomery, Pulaski, City of Radford | 58 min |
| Aug 20, 12:50 AM EDT | Flash Flood Warning | RNK | Henry, Patrick, City of Martinsville | 3 hr |
| Aug 20, 1:20 AM EDT | Areal Flood Warning | RNK | Halifax, Pittsylvania | 3 hr |
| Aug 19, 9:25 PM EDT | Special Weather Statement | RNK | Caswell | 65 min |
| Aug 19, 10:32 PM EDT | Flash Flood Warning | RNK | Caswell | 6 hr |
| Aug 20, 1:50 AM EDT | Special Weather Statement | RNK | Rockingham | 55 min |
| Aug 20, 5:09 PM EDT | Special Weather Statement | RNK | Watauga | 66 min |
| Aug 20, 6:37 PM EDT | Special Weather Statement | RNK | Wilkes | 53 min |
| Aug 20, 7:31 PM EDT | Areal Flood Advisory | RNK | Wilkes | 119 min |
| Aug 20, 7:57 PM EDT | Special Weather Statement | RNK | Yadkin | 63 min |
Nearby
Flash Flood Watches in Virginia, 2018Flash Flood Watches in North Carolina, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.